Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 236, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 30, 1998, 4:14 PM CDT for Baldwin County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 30, 1998, 4:14 PM CDT (21:14 UTC)
- Expired
- Aug 30, 1998, 5:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 4:15 PM CDT | Hail 0.75 | Little River, AL | Dime size hail was reported near Little River. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 302114 RRA SVRMOB ALC003-302200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 414 PM CDT SUN AUG 30 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 500 PM CDT * AT 411 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 27 MILES NORTH OF BAY MINETTE OR 1 MILE NORTHEAST OF LITTLE RIVER... AS INDICATED BY DOPPLER RADAR... MOVING NORTHEAST 5 MPH. * THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:55 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 30, 2:55 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 255 PM CDT SUN AUG 30 1998 DON'T PARTICULARLY CARE FOR WHAT THE MODELS HAVE TO SAY ABOUT WHAT MAY BE IN STORE FOR GULF COAST AREA LATER ON THIS WEEK...BUT FIRST THINGS FIRST. WEAK TROF/BOUNDARY EXTENDING FROM S MS ACROSS CENTRAL AL ONCE AGAIN FOCUS FOR SHRA/TSRA DEVELOPMENT TODAY. DEWPOINTS IN THE LOWER 70S N OF BOUNDARY...MID/UPPER 70S S. SCATTERED CBRZ ACTIVITY HAS ALSO DEVELOPED COASTAL SECTIONS THIS AFTERNOON. EXPECT PCPN FROM BOTH AREAS TO HOLD ON INTO EARLY EVENING HOURS...THEREFORE FAVOR SLIGHT POP FOR TONIGHT...PRIMARILY FOR EVENING HOURS. MODELS WASH AFOREMENTIONED BOUNDARY OUT DURING NEXT 12 TO 24 HOURS...BUT WOULD NOT BE SURPRISED TO SEE SHRA/TSRA DEVELOPMENT AGAIN MON ALONG WHAT'S LEFT OF BOUNDARY...AS WELL AS SCATTERED CBRZ CONVECTION FARTHER S...MUCH LIKE TODAY. ALL MODELS BEGIN SIGNIFICANT DEVELOPMENT OF LOW IN SW GULF BY 12Z MON...WITH STEADY DEEPENING AND GENERAL NORTHWARD DRIFT THROUGH NEXT 36 HOURS (12Z TUE). NGM FARTHER WEST AND WEAKER WITH THIS FEATURE. AVN/ETA DEVELOP STRONGER LOW PRES AND MORE NLY DIRECTION OF MOVEMENT. ETA FASTEST IN MOVING FEATURE TOWARD CENTRAL GULF COAST REGION. WILL DEFINITELY BE SOMETHING TO KEEP AN EYE ON TOWARD MID WEEK. MODELS ALSO IN FAIRLY GOOD AGREEMENT IN BRINGING DEEP TROPICAL MOISTURE INTO FCST AREA BY 00Z-12Z TUE IN ADVANCE OF DEVELOPING GULF SYSTEM. THEREFORE WILL BEGIN TO INCREASE POPS OVER FA MON NIGHT INTO TUE. EXPECT INCREASING WINDS AND SEAS OVER MARINE AREA WITH POSSIBLE DEVELOPMENT AND APPROACH OF GULF LOW PRES. SCA LIKELY REQUIRED BY 00Z TUE. SCATTERED SHRA/TSRA OVER COASTAL WATERS...ESP LATE IN PERIOD. MOB 74/92/73/90 1245 PNS 75/93/75/L90 1245 DTS 76/92/75/90 1245 GZH 71/96/71/92 2224 12
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.